Arkansas, 2009

Flooding in Arkansas, May 4 to 31, 2009

May 4 to 31, 2009 · NWS LZK · 7 events in 7 counties and zones

Record rainfall caused river flooding in southwest Arkansas. The Ouachita River and tributaries experienced the highest stages since 1990 and caused Lake Greeson to go over the uncontrolled spillway for only the second time in the history of the reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.5 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Record rainfall caused river flooding in southwest Arkansas. The Ouachita River and tributaries experienced the highest stages since 1990 and caused Lake Greeson to go over the uncontrolled spillway for only the second time in the history of the reservoir. The last episode for a spill occurred in 1968.

Murfreesboro, Malvern, Leola, and Fordyce set new records for the wettest May ever recorded in those cities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 4, 3:00 AM CST, 1 hour earlier.

Area forecast discussion, May 4, 3:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT MON MAY 4 2009

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
LINGERING FNTL BNDRY WAS LOCATED JUST S OF AR EARLY THIS MRNG.
PLENTY OF LOW LVL MOISTURE STILL IN PLACE ACRS THE FA...WITH PTCHY
FOG AND LGT RAIN/DRIZZLE NOTED AT SOME LOCATIONS. MODELS INDC THAT
MOISTURE WL RMN QUITE ABUNDANT FOR MOST OF THE DAY ACRS AR...SO PLAN
TO LOWER MAX TEMPS A FEW DEGREES COMPARED TO GOING FCST. WL KEEP A
MENTION OF LGT DRIZZLE IN FOR A FEW HRS THIS MRNG AS WELL.

THE FNTL BNDRY S OF AR WL BEGIN LIFT BACK NWD LATE TNGT AND TUE IN
RESPONSE TO A DVLPG STORM SYS IN THE SRN PLAINS. MODELS RMN FAIRLY
CONSISTENT WITH DVLP AN MCS OVR OK ON TUE WHERE INCRSG LIFT/WAA
PATTERN WL BE MAXIMIZED. THIS ACTIVITY IS PROGGED TO WORK EWD INTO
AR LATE TUE AND TUE NGT. LOCALLY HVY RAIN WL AGAIN BE POSSIBLE.
STILL SOME DIFFERENCES NOTED BETWEEN THE MODELS WITH THE LOCATION OF
THE AXIS OF HEAVIEST RAINFALL...SO HAVE USED A BLEND OF THE MODELS
AND NCEP GUIDANCE.

PRECIP WL LINGER INTO EARLY WED WITH DIMINISHING RAIN CHCS LATER IN
THE DAY AS THE UPR SUPPORT SHIFTS E OF THE REGION. WEAK RDG OF HIGH
PRES WL SETTLE OVR THE MID SOUTH FOR WED NGT AND MOST OF THU. A NEW
STORM SYSTEM WL BRING ANOTHER ROUND OF SCTD SHRA/TSRA TO THE FA LATE
THU AND THU NGT.
&&

.LONG TERM...FRIDAY THROUGH SUNDAY
WHILE THERE ARE SOME MINOR MODEL DISCREPANCIES...OVERALL TREND IS
WELL RESOLVED. FRONT WILL MOVE THROUGH THE STATE FRIDAY...AND WILL
STALL SOMEWHERE ACROSS SOUTHERN ARKANSAS SATURDAY. THERE ARE SOME
TIMING DIFFERENCES...AND HAVE KEPT POPS IN FOR SATURDAY DUE TO THIS.
FRONT THEN WEAKENS AS UPPER ENERGY MOVES ACROSS THE NORTHEAST
STATES...AND DID NOT INCLUDE POPS FOR SUNDAY.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...44 / LONG TERM...58
Hazardous weather outlook, May 4, 4:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON MAY 4 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL RETURN TO THE STATE TUESDAY...AS A
THUNDERSTORM COMPLEX DEVELOPS OVER THE SOUTHERN PLAINS AND MOVES
EAST. UNSETTLED WEATHER WILL CONTINUE THROUGH THE UPCOMING WEEK...AS
ANOTHER FRONT WILL MEANDER AROUND THE STATE FOR SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Ouachita

When
May 4, 4:00 AM CST to May 31, 11:59 PM CST
Where
Ouachita County, 2.44 mi NW of Tates Bluff to 2.01 mi SW of Lunet
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
NWS Employee
Coordinates
33.820, -92.935

Heavy to record rainfall produced river flooding along the Ouachita River that had not been experienced since 1990. Numerous parks, county and state roads, and private residences were flooded.

Flood, Calhoun

When
May 4, 4:00 AM CST to May 31, 11:59 PM CST
Where
Calhoun County, 6.96 mi S of Delhi to 8.12 mi WSW of East Camden
Cause
Heavy Rain
Property damage
$600,000
Reported by
NWS Employee
Coordinates
33.400, -92.639

The stage at Camden remained above flood stage from the 4th of May into June. The crest of the river was the highest since flooding in 1990. Numerous cabins along the high banks of the river were impacted by inundation or isolation. County roads also suffered damage.

Flood, Hot Spring

When
May 6, 7:00 AM CST to 11:00 PM CST
Where
Hot Spring County, 1.25 mi NW of Rockport to 0.89 mi N of Jones Mill
Cause
Heavy Rain
Property damage
$50,000
Reported by
NWS Employee
Coordinates
34.391, -92.837

Heavy rainfall caused the need to open Remmel Dam and make extraordinary releases. Some county roads in Hot Spring County were impacted.

Flood, Clark

When
May 6, 11:00 AM CST to May 8, 11:00 AM CST
Where
Clark County, 1.36 mi NNE of McGill Ford to 1.11 mi SE of Vaden
Cause
Heavy Rain
Property damage
$50,000
Reported by
NWS Employee
Coordinates
33.819, -92.924

County roads in southern Clark County were impacted by high Ouachita River stages. The Ouachita River was over flood stage from May 6th until the 8th of the month.

Flood, Cleveland

When
May 6, 12:00 PM CST to May 18, 12:00 PM CST
Where
Cleveland County, 4.66 mi WNW of Staves to 2 mi NW of Staves
Cause
Heavy Rain
Property damage
$250,000
Reported by
NWS Employee
Coordinates
34.054, -92.356

Heavy rainfall in the basin pushed the Saline River at the gage near Rye above flood stage for most of the month of May. Numerous recreational cabins and primary residences were impacted by inundation or isolation. County and state roads also suffered damage. The crest at the gage was the 6th highest of record and the highest stage since 1987.

Flood, Drew

When
May 6, 12:00 PM CST to May 19, 12:00 PM CST
Where
Drew County, 8.19 mi WSW of Carpenter to 6.19 mi WSW of New Hope
Cause
Heavy Rain
Property damage
$100,000
Reported by
NWS Employee
Coordinates
33.394, -91.989

Within Drew County, flooding of the Saline River damaged roads and impacted cabins along the river. A few structures were impacted north of the Longview community at the Arkansas Highway 8 bridge, near Gee's Landing, and Ozment Bluff. About 3 to 5 structures were impacted by the high river stages. County roads in the flood plain of southwest Drew county were also impacted.

Flood, Bradley

When
May 7, 12:00 PM CST to May 19, 12:00 PM CST
Where
Bradley County, 6.01 mi NNW of Harmony to 2.15 mi N of Harmony
Cause
Heavy Rain
Property damage
$400,000
Reported by
NWS Employee
Coordinates
33.713, -92.061

Within Bradley County, flooding of the Saline River damaged roads and impacted cabins and residences along the river. Major impacts were noted in the Longview community in southeastern Bradley County at the Arkansas Highway 8 bridge. As many as 25 structures were impacted by the high river stages.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171978, 171980, 171968, 171976, 171983, 171986, 171984.